Hail, Polk
- When
- June 24, 2:29 PM CST
- Where
- Polk County, 1 mi N of Des Moines Arpt
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.550, -93.667
A weak cold front moved southeast across Iowa during the afternoon and evening of the 24th. The atmosphere became unstable, but not extremely so.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak cold front moved southeast across Iowa during the afternoon and evening of the 24th. The atmosphere became unstable, but not extremely so. Surface temperatures warmed in to the low to mid 80s, with dew points in the low to mid 60s. Most unstable CAPE values reached 2000 to 2500 J/kg by the late afternoon hours with lifted indices in the -3 to -6 C. range. The shear was not real strong, in the 20 to 35 kt range across the area. The storms did have a steep low level lapse rate going for them with surface to 3 km lapse rates in the 7 to 8 C. range. The freezing level was relatively low, around 11,700 to 12,500 feet. Hail CAPE values in the -10 C. to -30 C. layer were in the 200 to 300 J/kg range. The main mode of severe weather was in the form of hail, though many of the storms produced gusty winds of 30 to 45 MPH. One storm produced high winds in the Cedar Falls area, snapping a tree there. Most of the other storms produced hail and very heavy rainfall. Most of the storms produced pea size hail, with scattered storms producing three quarter to one inch diameter hail. In addition to the gusty winds and hail, the storms were prolific rain producers. Rainfall of 1 to 2 inches in under an hour were reported with some of the storms. Des Moines picked up 1.4 inches in under an hour, while 2.17 inches fell in 30 minutes in Lamoni.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 24, 1:40 PM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 240 PM CDT SAT JUN 24 2006 .DISCUSSION... MAIN CONCERNS FOR THIS FORECAST PERIOD REVOLVE AROUND PRECIP CHANCES THROUGH SUNDAY EVENING. BEST AXIS OF CAPE THIS AFTERNOON IS IN SRN MN ASSOCIATED WITH A SURFACE LOW OVER SWRN MN AND AN UPPER LEVEL SHORTWAVE COMING THROUGH THE UPPER MIDWEST. CONVECTION HAS FIRED IN SW/SCEN MN AND IS MOVING SERLY. THOUGHTS ARE THAT AS THE COMPLEX LEAVES THE MAIN AREA OF CAPE THAT THE SEVERE POTENTIAL WILL DIMINISH. THE NAM DOES INDICATE THAT THE AXIS OF HIGHER CAPE MAY SINK A BIT SOUTH WHICH WOULD LIKELY KEEP THE SEVERE POTENTIAL GOING IN THE FAR NRN PART OF THE CWA THROUGH THE EVENING HOURS. OF MORE INTEREST TO ME IS A SECONDARY SHORTWAVE BEHIND THIS ONE...WHICH WILL COME IN FOR LATER THIS EVENING AND INTO THE EARLY MORNING HOURS. BOTH MODELS INCREASE SHEAR THIS EVENING AHEAD OF THIS FEATURE. THE PROBLEM SO FAR TODAY FOR CENTRAL IOWA HAS BEEN ONLY POCKETS OF HIGHER CAPE AND NEGLIGIBLE SHEAR. THE STORMS POPS BUT CANNOT SUSTAIN THEMSELVES. THIS EVENING THE SHEAR WILL BE BETTER AND WITH THE SHORTWAVE COMING IN I THINK THE SEVERE POTENTIAL MAY BE A BIT BETTER...BUT ONCE AGAIN THE CAVEAT IS THE LACK OF HIGHER CAPE VALUES OVER A LARGER AREA. IN THE SOUTHEAST...THERE IS A NARROW AXIS OF GOOD 0-3KM CAPE BUT SHEAR IS ANEMIC. DECENT RAINFALL OVER ISOLATED AREAS IS WHAT IS BEING REPORTED. FOR SUNDAY...UPPER WAVE PUSHES EAST AND BEGINS TO CLOSE OFF WHILE THE SURFACE LOW SINKS SOUTHEAST OVER THE EASTERN CWA. WRAP AROUND PRECIP WILL CONTINUE TOMORROW AND THERE WILL BE WEAKER VORT LOBES SWINGING DOWN AROUND THE UPPER WAVE. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS IN THE AFTERNOON A FAIRLY GOOD BET BUT SEVERE POTENTIAL IS MINIMAL. DRY MONDAY BUT THE WEATHER PROBLEM THEN BECOMES THE PERSISTENT LOW OVER THE GREAT LAKES AND WEAK VORT MAXES ROTATING AROUND THE UPPER LOW. NORTHWEST FLOW WILL MAINTAIN ITSELF OVER THE AREA THROUGH THE EXTENDED WITH SMALL CHANCE POPS TUESDAY NIGHT THROUGH WEDNESDAY. MODELS ALSO ADVERTISING A FAIRLY GOOD COOL DOWN MID TO LATE WEEK WITH HIGHS IN THE 70S TO LOWER 80S. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 520 AM CDT SAT JUN 24 2006 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-251100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 520 AM CDT SAT JUN 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT LATE THIS AFTERNOON AND THIS EVENING THERE WILL BE A LOW THREAT OF SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS OVER THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR NON SEVERE THUNDERSTORMS OVER NORTHERN IOWA TUESDAY AFTERNOON AND EVENING. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS THURSDAY NIGHT HOWEVER THAT FAR OUT THE PARTICULAR THREAT HAS YET TO BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY. FORSTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
938 AM CDT SAT JUN 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HAIL 3 S PRAIRIE CITY 41.55N 93.24W
06/21/2006 E1.75 INCH JASPER IA TRAINED SPOTTER
GOLF BALL SIZE HAIL REPORTED BY TRAINED SPOTTER.
&&
DELAYED REPORT.
46The Des Moines radar (KDMX), 21 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511559, 5511553, 5511554, 5511555, 5511556, 5511557, 5511558.